Hail, Larimer
- When
- August 15, 1:00 PM MST
- Where
- Larimer County, 1.72 mi WSW of Ft Collins/Loveland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -105.050
Severe thunderstorms produced large hail, up to 2 inches in diameter. The most severe weather occurred over southeastern Douglas and southwestern Elbert County, from around Larkspur to Elbert.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to 2 inches in diameter. The most severe weather occurred over southeastern Douglas and southwestern Elbert County, from around Larkspur to Elbert. Large hail in this location caused extensive damage to vehicles. A tornado was also observed, but it did no damage. In Parker, lightning struck a home, causing extensive damage. The bolt entered the house's electrical system and started a fire when sparks from an overloaded outlet fell into a nearby trash can. The ensuing fire damaged the attic and top floor. The strike caused $100,000 in damage and rendered the home uninhabitable for the next 3 months.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 1:45 AM MST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 AM MDT WED AUG 15 2007 .SHORT TERM...THE UPPER LEVEL RIDGE WILL FLATTEN SOME THROUGH TONIGHT WITH A WEAK MID LEVEL TROUGH MOVING ACROSS THIS AFTN INTO THE EVENING HOURS. MEANWHILE SUBTROPICAL MOISTURE WILL REMAIN OVER THE AREA WITH PRECIPITABLE WATER VALUES JUST ABOVE AN INCH. SHOULD SEE SCT TSTMS DEVELOP IN THE MTNS AND FOOTHILLS BY EARLY AFTN WITH ADDITIONAL ACTIVITY DEVELOPING BY MID TO LATE AFTN OVER NERN CO AS WELL. STORMS WILL PRODUCE SOME HEAVY RAINFALL IN A FEW LOCATIONS HOWEVER WITH 20 KT WLY MID LEVEL FLOW STORMS SHOULD MOVE ALONG. HIGHS THIS AFTN SHOULD BE SOMEWHAT COOLER THAN TUE AS 850-700 MB TEMPS DROP BY AROUND 3 DEGREES C. FOR TONIGHT WILL SEE SOME LINGERING CONVECTION THROUGH THE EVENING HOURS ESPECIALLY OVER THE NERN PLAINS WHICH SHOULD GRADUALLY END AROUND MIDNIGHT. .LONG TERM...PAST SEVERAL SHIFTS THE MODELS HAVE FLOPPED AROUND WITH THE HOT AIR DOME ASSOCIATED WITH THE MASSIVE UPPER RIDGE CURRENTLY CENTERED OVER OKLAHOMA. A POSSIBLE REASON FOR THIS DISCONCERTING OSCILLATION MAY HAVE TO DO WITH THE UNSEASONABLY DEEP/COLD UPPER TROUGH AND UPR LOW PULSING OFF THE PACIFIC NW COAST. WEAK PERTURBATIONS WITHIN THE 500-300 MB QUASI-GEOSTROPHIC FLOW EJECT FROM THE BASE OF THIS TROUGH AND RIDE UP ALONG THE NWRN EDGE OF THE RIDGE. COLD AIR ADVECTION AT MID-LEVELS ASSOCIATED WITH THESE IMPULSES CAUSES HEIGHTS TO FALL DUE TO COOLING THROUGH THE COLUMN OF AIR OVER THE AREA. FURTHERMORE COOLING WITHIN THE BNDRY LAYER FOLLOWING THE PASSAGE OF A FAIRLY STG COLD FRONT WEDNESDAY NIGHT IS EXPECTED TO LOWER DAYTIME TEMPS ON THE PLAINS BY ANOTHER 1-3C ON THURSDAY. SPATIAL CROSS SECTIONS SHOW DEEP NELY POST-FRONTAL FLOW PRIOR TO 18Z/THURSDAY AND A NEARLY SATURATED BNDRY LAYER ON THE PLAINS FOR MUCH OF THE MORNING. AREAS OF LOW CLOUDS AND FOG A REASONABLE ASSUMPTION ESPLY UP ALONG THE FRONT RANGE. ANOTHER REASON FOR THE COOLER TEMPERATURES EXPECTED ON THURSDAY. BY AFTERNOON WINDS EAST OF THE MTNS VEER AROUND TO A S-SELY COMPONENT WHICH APPEARS TO ADVECT IN DRIER AIR. HOWEVER BY NIGHT FALL THIS SAME FLOW DRAWS IN HIGHER DEWPTS WHICH MAY AGAIN RESULT IN ANOTHER BATCH OF LOW CLOUDS AND FOG ON THE PLAINS ESPLY EAST OF A GREELEY AND ELBERT LINE. AS FOR THUNDERSTORMS CHANCES ON THURSDAY...ATMOSPHERE IN THE HIGH COUNTRY REMAINS ADEQUATELY WARM AND UNSTABLE FOR SCATTERED AFTERNOON/EVENING T-STORMS. ALTHOUGH STORM CHANCES DROP OFF PRETTY QUICKLY THE FARTHER EAST YOU GO WHERE FORECAST SOUNDINGS INDICATE QUITE A BIT OF CONVECTIVE INHIBITION...ESPLY EAST OF THE I-25 URBAN CORRIDOR. THEREFORE WILL EITHER LOWER POPS OR REMOVE THEM OUT THERE. BY FRIDAY...MODELS SHOW SELY FLOW DEEPENING/STRENGTHENING EAST OF THE CONTINENTAL DIVIDE AS THE 700-400 MB RIDGE NOSES WESTWARD ACROSS KANSAS. DURING THE MUCH OF THE DAY THIS FLOW USHERS IN DRIER AIR LYING ACROSS THE TEXAS/OKLAHOMA PANHANDLES...WITH PRECIPITABLE WATER VALUES ON FORECAST SOUNDINGS FALLING BELOW AN INCH. EVEN THOUGH THE LOWER ATMOSPHERE DOES NOT APPEAR TO BE CAPPED...EXPECT TO SEE MOST OF THE CONVECTION ON FRIDAY IN THE MTNS AND UP AGAINST THE FOOTHILLS BECAUSE OF SELY STEERING WINDS. 1-2C WARMING ALOFT AND LESS CLOUD COVER SHOULD RETURN TEMPERATURES ON THE PLAINS TO THE LOWER 90S. OVER THE WEEKEND...MUCH UNCERTAINTY IN THE MODELS PREVENTS ME FROM MAKING ANY NOTABLE CHANGES TO THE FORECAST BEYOND FRIDAY. MODELS DIFFER ON HOW THEY HANDLE THE RATHER POTENT ELY WAVE MOVING UP INTO TEXAS LATE FRIDAY/ERLY SATURDAY. THIS EVENING/S WRF SHOWS THIS MASS OF WARM AND VERY MOIST SUBTROPICAL AIR REACHING NERN NEW MEXICO AND XTRM SERN COLORADO BY 84 HOURS/12Z SATURDAY. WHILE THE GFS HOLDS THIS MOISTURE LADEN DISTURBANCE BACK OVER TEXAS AND OKLAHOMA. SHOULD THE WRF TURN OUT TO BE CORRECT...COULD SEE A MUCH WETTER WEEKEND... AND POSSIBLE EVEN INTO EARLY NEXT WEEK. FOR NOW WILL SIT BACK AND ALLOW LATER SHIFTS TO HANDLE THIS ONE. .AVIATION...OVERALL PTRN WILL BE SIMILAR TO TUE WITH SCT TSTMS AFFECTING THE AIRPORT IN THE 21Z-02Z TIME PERIOD. CONDITIONS COULD BRIEFLY DROP TO MVFR IF A STRONGER STORM MOVES OVER THE AIRPORT OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1038 AM MDT WED AUG 15 2007 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1038 AM MDT WED AUG 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS BY 1 PM...THEN MOVE ACROSS THE NORTHEAST PLAINS DURING THE AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A FEW LOCATIONS COULD RECEIVE FROM 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THE THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS BEFORE ENDING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND PLAINS EACH DAY. A DRIER AIRMASS WILL MOVE ACROSS COLORADO EARLY NEXT WEEK WITH A REDUCTION IN THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/SWE
The Cheyenne radar (KCYS), 82 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
6 hail, 1 tornado, 1 lightning. Local standard time, as filed.
A tornado touched down in open country, but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44681, 44682, 44683, 44684, 54489, 47402, 44686, 44687.